Wyoming, 2013

Damaging Winds in Wyoming, September 8, 2013

September 8, 2013 · NWS UNR · 2 events in 1 county or zone

A thunderstorm briefly became severe over southern Weston County and produced small hail and wind gusts around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over southern Weston County and produced small hail and wind gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 8, 4:48 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 8, 4:48 PM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
548 PM MDT SUN SEP 8 2013

.SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT
ISSUED AT 218 PM MDT SUN SEP 8 2013

CURRENT SURFACE MAP SHOWS WEAK TROF ACROSS WESTERN SOUTH
DAKOTA...WITH THERMAL GRADIENT ACROSS SOUTH CENTRAL SOUTH DAKOTA.
UPPER LOW MOVING ACROSS THE NORTHERN ROCKIES. ISOLATED
THUNDERSTORM OVER THE NORTHERN BLACK HILLS. VERY UNSTABLE ACROSS
THE AREA...WITH MLCAPE RANGING FROM AROUND AROUND 1500J/KG ACROSS
NORTHEAST WYOMING TO NEAR 4000J/KG ACROSS SOUTH CENTRAL SOUTH
DAKOTA. BEST SHEAR IS ACROSS NORTHEAST WYOMING/NORTHWEST SOUTH
DAKOTA WITH MID LEVEL WINDS INCREASING AHEAD OF UPPER LOW.

LATEST HRRR/LCL WRF CONTINUE TO SHOW ISOLATED THUNDERSTORMS
THROUGH THE AFTERNOON. THUNDERSTORM COVERAGE WILL INCREASE THIS AND
CONTINUE OVERNIGHT WITH BEST Q-G FORCING CROSSING THE AREA.
SURFACE LOW TRACKS ACROSS THE NEBRASKA PANHANDLE INTO CENTRAL
SOUTH DAKOTA OVERNIGHT. WILL BECOME BREEZY ACROSS WESTERN SOUTH
DAKOTA OVERNIGHT...ESPECIALLY THE RAPID CITY AREA. HIGH
PRECIPITABLE WATER ACROSS THE AREA WILL RESULT IN SOME HIGH
PRECIPITATION RATES...HOWEVER STORM MOTION SHOULD LIMIT FLASH
FLOOD THREAT. EXCEPTION WILL BE OVER NORTHWEST SOUTH DAKOTA WHERE
3-6 INCHES OF RAIN FELL LAST NIGHT.

SURFACE LOW TRACKS INTO WESTERN MINNESOTA MONDAY AFTERNOON...WITH
COLD FRONT MOVING SOUTH AND EAST OF THE FORECAST AREA. MAY SEE A
FEW SHOWERS/THUNDERSTORMS POP UP ON MONDAY WITH WEAK
INSTABILITY. SURFACE HIGH SETTLES IN OVER THE AREA MONDAY
NIGHT.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY
ISSUED AT 218 PM MDT SUN SEP 8 2013

SHORTWAVE TROF MOVES EAST OF THE AREA BY TUESDAY MORNING...WITH
DRIER NORTHWESTERLY FLOW ACROSS THE AREA THROUGH WEDNESDAY.
TEMPERATURES WILL STILL BE ABOVE AVERAGE ACROSS THE AREA DURING THE
MIDWEEK PERIOD...WITH HIGHS IN THE UPPER 70S AND 80S. RIDGE TO THE
WEST OF THE AREA WILL BREAK DOWN LATE IN THE WEEK AS A BROAD UPPER
TROF DEVELOPS OVER THE WESTERN CONUS. SHORTWAVE ENERGY AHEAD OF THE
TROF IS PROGGED TO SLOWLY MOVE ACROSS THE REGION ON THURSDAY AND
FRIDAY...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS FROM
SOUTHWEST TO NORTHEAST ACROSS THE CWA. TIMING OF THE STRONGER ENERGY
IS STILL RATHER UNCERTAIN...BUT THE BETTER CHANCES FOR PCPN LOOK TO
BE ON FRIDAY AT THIS POINT. TEMPERATURES WILL LIKELY BE A BIT COOLER
LATE IN THE WEEK WITH WEAK CAA AND MORE CLOUD COVER...BUT STILL NEAR
TO SLIGHTLY ABOVE AVERAGE. ADDITIONAL CHANCES FOR PCPN ALSO LOOK
POSSIBLE INTO THE WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 545 PM MDT SUN SEP 8 2013

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO TONIGHT AS
A COLD FRONT CROSSES THE AREA. BEST CHANCES WILL BE ACROSS
NORTHEAST WYOMING...THE BLACK HILLS AREA...AND INTO NORTHWEST
SOUTH DAKOTA. SOME STORMS COULD BE SEVERE WITH HEAVY RAINS
POSSIBLE. GUSTY NORTHWEST WINDS WILL DEVELOP BEHIND THE FRONT
ACROSS THE PLAINS LATER TONIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR SDZ001-002.

WY...NONE.
&&

SHORT TERM...7
LONG TERM...15
AVIATION...15
Hazardous weather outlook, Sep 8, 1:07 AM MST, 17 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
207 AM MDT SUN SEP 8 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
207 AM MDT (307 AM CDT) SUN SEP 8 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT FOR NORTHWESTERN SOUTH DAKOTA
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AGAIN THIS
AFTERNOON INTO TONIGHT AS A COLD FRONT CROSSES THE AREA. SEVERE
THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WIND
GUSTS...ESPECIALLY OVER NORTHWESTERN SOUTH DAKOTA.

ADDITIONAL HEAVY RAINFALL OVER THE PARTS OF HARDING AND PERKINS
COUNTIES THAT RECEIVED HEAVY RAIN LAST NIGHT...MAY RESULT IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Sep 8, 3:38 PM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
438 PM MDT SUN SEP 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             3 N JOHNSON SIDING      44.13N 103.43W
09/08/2013  M1.25 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

KCLARK
Local storm report, Sep 8, 4:23 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
523 PM MDT SUN SEP 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             2 N DOWNTOWN RAPID CITY 44.11N 103.23W
09/08/2013  M1.50 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

KCLARK
Local storm report, Sep 8, 4:32 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
532 PM MDT SUN SEP 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             WSW DOWNTOWN GILLETTE   44.29N 105.50W
09/08/2013  E1.00 INCH       CAMPBELL           WY   PUBLIC

            ALONG I-90 NEAR MM 106. STRONG WINDS...NO ESTIMATE ON
            WIND SPEED.

&&

WFO UNR
Special weather statement, Sep 8, 4:51 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
551 PM MDT SUN SEP 8 2013

WYZ054-090015-
NORTHERN CAMPBELL WY-
551 PM MDT SUN SEP 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 615
PM MDT...

AT 550 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN GILLETTE...MOVING NORTHEAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN GILLETTE...
  WYODAK...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 117 AND
135...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4455 10528 4434 10515 4421 10563 4437 10573
TIME...MOT...LOC 2352Z 245DEG 20KT 4433 10556

CARSTENS
Local storm report, Sep 8, 5:32 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
632 PM MDT SUN SEP 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             5 NW ROZET              44.33N 105.27W
09/08/2013  M1.50 INCH       CAMPBELL           WY   PUBLIC

&&

KCLARK
Local storm report, Sep 8, 5:37 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
637 PM MDT SUN SEP 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             4 NW ROZET              44.32N 105.26W
09/08/2013  M4.25 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

KCLARK

The radar

The Rapid City radar (KUDX), 126 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weston

When
September 8, 6:25 PM MST
Where
Weston County, 12.68 mi SSW of Newcastle
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.670, -104.270

Wind gusts were estimated at 65 mph.

Thunderstorm Wind, Weston

When
September 8, 6:40 PM MST
Where
Weston County, 11.29 mi SSE of Newcastle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.700, -104.130

Two four- to five-inch diameter trees were blown over by the wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474948, 474949.